Alert archive / California / Coastal Flood Advisories in 2016

Coastal Flood Advisory 9, NWS Eureka, CA

October 17, 2016Humboldt County, California

NWS Eureka, CA issued this coastal flood advisory at Oct 17, 2016, 3:15 AM PDT for Humboldt County, California. It took effect at Oct 17, 2016, 12:00 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2016, 3:15 AM PDT (10:15 UTC)
In effect from
Oct 17, 2016, 12:00 PM PDT
Expired
Oct 17, 2016, 3:00 PM PDT
In force
3 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this coastal flood advisory went out at Oct 16, 3:47 PM PDT, 11 hours 28 minutes earlier.

Area forecast discussion, Oct 16, 3:47 PM PDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
347 PM PDT SUN OCT 16 2016

.SYNOPSIS...
Yet another storm system will continue to impact the region through
the evening, bringing moderate to heavy rain which will result in
some urban flooding, and some isolated thunderstorms. Scattered
showers will continue into Tuesday, and a warming and drying trend
can be expected through the end of the week.

&&

.DISCUSSION...
An area of low pressure off of the Oregon/Washington coast will
continue to send impulses southeast towards our neck of the woods
through Monday evening/Tuesday morning, prolonging our rain chances.
Widespread rainfall has affect most of the forecast area, with only
southern Mendocino County seeing spotty showers compared to the
better coverage farther north. A few thunderstorms also developed
and this potential will continue through the evening. In fact, as
the cold core portion of this weekends storm starts to overspread the
region, thunderstorm activity may increase due to increasing
instability. Given the saturated soils from the past few days of
rainfall, runoff concerns continue to increase. The more intense
showers or thunderstorms will pose at least an urban flooding
threat, similar to what we've seen this afternoon in Eureka and
Arcata.

Another system will cross the area tomorrow, but this one will be
weaker than its predecessors, with just light to moderate rainfall
intensities expected. However, this will again lead to a possible
urban flooding concern. Widespread showers are once again expected
on Monday. However, rainfall amounts will be light. The system will
finally depart the region by Tuesday afternoon, with dry advection
putting an end to the rainfall. Ridging aloft for the middle to end
of the week will maintain this drying trend. /PD

&&

.AVIATION...
The region continued to be impacted by another storm system today.
Today's storm had a significant effect on local coastal airports,
and areas mainly north of Cape Mendocino. Strong southerly winds and
mostly VFR-MVFR ceilings and IFR visibilities were reported at CEC
and ACV through the day. Heavy rain/showers were reported at the
coastal terminals as well as local interior Del Norte and Humboldt
counties. At 2:08 pm in KCEC, a windshift was reported indicating
the passage of a front as the wind direction turned briefly
westerly. Windshear was also mentioned in the TAFS (Terminal
Aerodrome Forecast). Conditions should somewhat improve behind the
frontal boundary this evening. However models are indicating some
low ceilings this evening, so that possibility was considered in
the morning TAFs. /TA

&&

.MARINE...
S to SW winds will diminish behind a departing front this
evening and continue to diminish thru early in the coming week as
high pressure builds over the area and weakens the pressure
gradient. Winds will become northerly by Tuesday night, and wind
speeds will increase a bit over the S offshore waters into late
week. Seas will be dominated by a westerly swell, but this swell
will gradually subside into the coming week. /SEC

.COASTAL FLOODING...Tidal levels reached 8.95 ft at N Spit around
noon today, with some minor flooding in the usual spots. Tide levels
are subsiding, and the coastal flood advisory was allowed to expire
at 2 PM. Astronomic high tides will peak Monday, but tidal anomalies
should be on their way down. Will defer to the midnight shift to
decide whether another flood advisory will be needed for Monday.

North Spit Tide Gauge Predictions...
Mon Oct 17...7.955 ft at 12:59 PM
Tue Oct 18...7.945 ft at 1:42 PM
Wed Oct 19...7.730 ft at 2:29 PM

/SEC

&&

.EKA Watches/Warnings/Advisories...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PDT Tuesday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 16, 3:34 PM PDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
334 PM PDT SUN OCT 16 2016

CAZ102-105-106-110-112-113-172245-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
334 PM PDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL MAY CONTINUE TO
DEVELOP THROUGH THIS EVENING...WITH SOME URBAN AND SMALL STREAM
FLOODING POSSIBLE. MAIN STEM RIVERS WILL ALSO RISE...PARTICULARLY
THE SMITH RIVER...WHICH IS PROJECTED TO REACH MONITOR STAGE BY
LATE THIS EVENING.

GUSTY SOUTHERLY WINDS WILL IMPACT COASTAL RIDGES AND PEAKS...WITH
GUSTS TO 30 TO 45 MPH POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THROUGH THIS
EVENING, AND THE STRONGEST CELLS MAY PRODUCE GUSTY WINDS...BRIEF
HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ101-103-104-109-172245-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
334 PM PDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT.

HIGH ASTRONOMICAL TIDES MAY RESULT IN MINOR FLOODING IN LOW LYING
AREAS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THROUGH THIS
EVENING, AND THE STRONGEST CELLS MAY PRODUCE GUSTY WINDS...BRIEF
HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-108-111-172245-
NORTHERN TRINITY-SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR-
334 PM PDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER ROUND OF MODERATE RAIN WILL IMPACT THE REGION TODAY. SNOW
LEVELS WILL REMAIN NEAR 6000 TO 6500 FEET.

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN TRINITY
COUNTY, WITH GUSTY WINDS, LIGHTNING, BRIEF HEAVY DOWNPOURS, AND
SMALL HAIL ALL POSSIBLE IN THE STRONGEST CELLS.

GUSTY SOUTHERLY WINDS WILL IMPACT RIDGES AND PEAKS...WITH GUSTS
OF 35 TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 5:27 PM PDTSpecial Marine WarningEKA33 min
Oct 16, 5:48 PM PDTSpecial Weather StatementEKADel Norte27 min
Oct 16, 5:58 PM PDTSpecial Marine WarningEKA17 min
Oct 16, 6:25 PM PDTSpecial Weather StatementEKADel Norte35 min
Oct 16, 6:53 PM PDTSpecial Weather StatementEKADel Norte22 min
Oct 16, 7:12 PM PDTSpecial Weather StatementEKADel Norte18 min
Oct 16, 8:21 PM PDTSpecial Weather StatementEKADel Norte24 min

Nearby

Coastal Flood Advisories in California, 2016Every coastal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.